Kentucky, 2018

Hail in Kentucky, March 19, 2018

March 19, 2018 · NWS PAH · 2 events in 2 counties and zones

A surface low pressure center moved east from northern Arkansas to western Tennessee. North of the low pressure track, a few strong thunderstorms formed within a much larger area of showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure center moved east from northern Arkansas to western Tennessee. North of the low pressure track, a few strong thunderstorms formed within a much larger area of showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 5:45 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Mar 19, 5:45 AM CST, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
645 AM CDT Mon Mar 19 2018

.UPDATE...
Issued at 635 AM CDT Mon Mar 19 2018

For aviation section and add light snow chc to last paragraph of
short term.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 635 AM CDT Mon Mar 19 2018

Dampening H50 short wave will dampen as it moves up the OH River
Valley today into this evening. Confidence on precise location of
the associated surface frontal position remains a bit in question
when it comes to our area. 000z Operational GFS and 06z NAM are
farthest north with the front up of near or just north
HOP/Mayfield by 21Z (4 PM CDT), but other models, including the
EC/Canadian/GEFS/RAP and HRRR keep the sfc boundary in northern TN
until the sfc low moves farther east.

Going closer to the consensus, have opted to keep the front and
thus the more unstable air along/south of the KY/TN border. Still,
lapse rates aloft and the shallowness of the cooler air may
produce a few stronger thunderstorms. High 0-3 km helicity values
would suggest some storm updrafts could rotate, but this is not
junxa-positioned with the much better surface based instabilities
farther south into TN and the northern gulf states.

Thus...while isolated severe potential cannot be ruled out from
the MO bootheel east through in southern KY today, esp from near
midday into the afternoon hours, the higher severe potential
should stay a bit farther south into TN/MS/AL/GA. Looks like the
hazard potentials near our area would come from large hail and if
stronger wind gusts could break through any low lvl temp
inversion. Never rule out an isolated tornado along and just north
of the sfc front tho.

Rest of the short term looks fairly benign, esp once secondary mid
level low moves east of the region Tuesday afternoon. Clouds and
blustery north to northwest winds should hold temps close to
morning lows all day Tue, with most locations staying in the upper
30s and 40s. Could even be a chance of a little wet snow under the
H50 short wave Tue AM/early PM as 1000-850 thicknesses drop below
the 1300 m level in many locations, but precip should be quite
light and no impact expected at this time. Wednesday should offer
a bit milder day with the return of some sunshine, but still will
likely stay well below seasonal norms, which are now up to near 60
in the PAH area.

.LONG TERM...(Thursday through Sunday)
Issued at 330 AM CDT Mon Mar 19 2018

Weak surface high pressure will dominate the weather at the start of
the extended period. This high shifts eastward throughout the day on
Thursday and a southeasterly flow sets up by Thursday night. Models
are still not in agreement on whether or not precipitation will
develop during the evening and overnight hours on Thursday in
association with warm air advection. The GFS continues to be the
most robust with breaking out rain during the Thursday night time
frame due to better moisture return.

On Friday, scattered showers look promising as a warm front develops
and lifts north across the area. Again, the depiction of where the
rain will develop is still not consistent between models and model
runs right now. A lot will depend on the progression of the
associated surface low that will be getting organized well to our
west. This low races eastward during the day on Friday and by 12Z
Saturday, the sfc low ends up in either southern Iowa or northern
Missouri. The GFS ensemble mean is much slower with that
progression. Location of best POPs for Friday will depend a lot on
where that warm front sets up and how fast it lifts north.
Therefore, will keep POPs in the chance category. However, on Friday
night, the better chances should be across the northeastern half of
the area as the front lifts even further northward.

The weather for the first part of the weekend will be tied to the
speed and track of the aforementioned surface low. A cold front will
be plowing through the area during the day on Saturday/Saturday
night. Therefore, we will taper POPs from west to east throughout
the day/evening. Really looks like Sunday should be dry in the wake
of this system but it sure doesn't take long before another system
wants to invade the area even as early as Sunday night and/or
Monday.

&&

.AVIATION...
Issued at 635 AM CDT Mon Mar 19 2018

MVFR cigs expected with MVFR vsbys in morning br and possible
with showers and storms after 17z. Will limit thunder chcs to MO
Bootheel, the srn tip of IL and southern portions of wrn KY.

Winds will become more easterly around 10 kts after 12z, then
northerly 10-15 kts after a cold front passes late today/early
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...CW
AVIATION...GM
Hazardous weather outlook, Mar 19, 3:04 AM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
404 AM CDT Mon Mar 19 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
404 AM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible from the
Missouri Bootheel eastward across west Kentucky today, mainly from
midday through the afternoon. An isolated tornado cannot be ruled
out, but large hail and a few damaging wind gusts will be the
primary concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a slight chance of thunderstorms Friday night and
Saturday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out over the Bootheel region of
southeast Missouri and over portions of western Kentucky near the
Tennessee border today.

In the hours before

Special weather statement, Mar 19, 11:36 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
1236 PM CDT MON MAR 19 2018

ILZ094-KYZ001>006-MOZ112-191815-
Massac IL-Carlisle KY-McCracken KY-Ballard KY-Graves KY-Fulton KY-
Hickman KY-Mississippi MO-
1236 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MASSAC...FULTON...
HICKMAN...CARLISLE...MCCRACKEN...SOUTHEASTERN BALLARD...GRAVES AND
SOUTHEASTERN MISSISSIPPI COUNTIES UNTIL 115 PM CDT...

At 1234 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending along the Mississippi River...from near Wyatt
to near Cloverdale. Movement was northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Paducah, Mayfield, Metropolis, Fulton, Hickman, Clinton, Bardwell,
Wickliffe, Towosahgy State Historic Site, Lone Oak, Brookport, Cayce,
Dorena, Lynnville, Fulgham, Sedalia, Lovelaceville, West Paducah,
Wingo and Kevil.

LAT...LON 3651 8932 3691 8920 3725 8860 3650 8849
TIME...MOT...LOC 1734Z 231DEG 37KT 3689 8915 3619 8935

PS
Special weather statement, Mar 19, 12:18 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
118 PM CDT MON MAR 19 2018

KYZ001>006-008-009-191900-
Carlisle KY-Marshall KY-Calloway KY-McCracken KY-Ballard KY-
Graves KY-Fulton KY-Hickman KY-
118 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...CALLOWAY...MARSHALL...
HICKMAN...CARLISLE...MCCRACKEN...BALLARD AND GRAVES COUNTIES UNTIL
200 PM CDT...

At 115 PM CDT, Doppler radar was tracking several strong
thunderstorms in west Kentucky. One was just south of Mayfield, with
others along the Mississippi River. They were all moving northeast
at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
any of these storms.

Locations impacted include...
Paducah, Murray, Mayfield, Metropolis, Benton, Calvert City, Fulton,
Hickman, Clinton, La Center, Bardwell, Wickliffe, Reidland, Lone Oak,
Benton In Marshall County, Barlow, Cayce, Lynnville, Fulgham and
Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 8954 3656 8957 3654 8947 3651 8942
      3663 8935 3656 8926 3658 8921 3676 8912
      3684 8918 3685 8914 3694 8910 3706 8918
      3723 8899 3712 8863 3702 8850 3705 8831
      3693 8819 3650 8805
TIME...MOT...LOC 1815Z 231DEG 39KT 3668 8869

PS

The radar

The Paducah radar (KPAH), 50 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Graves

When
March 19, 12:35 PM CST
Where
Graves County, Farmington
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.670, -88.520

Hail, Christian

When
March 19, 1:50 PM CST
Where
Christian County, 3 mi NW of Hopkinsville
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
36.881, -87.518

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740091, 740092.